Psychopharmacological Interventions Flashcards
6 cards from real RPNCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Psychopharmacological Interventions flashcards as text
A client who has been taking phenelzine, a monoamine oxidase inhibitor (MAOI), for depression attends a unit picnic. The psychiatric nurse should intervene if the client chooses which of the following food items?
Answer: Aged cheddar cheese with crackers and salami
Clients taking MAOIs must avoid foods high in tyramine to prevent a hypertensive crisis. Aged cheeses, cured meats like salami, and other fermented or aged foods are high in tyramine and must be avoided. [1, 3, 5, 8] Grilled chicken, fresh vegetables, and most fresh fruits are low in tyramine and considered safe.
A psychiatric nurse is providing education to a client who will be starting treatment with a long-acting injectable (LAI) antipsychotic. Which statement by the nurse is most accurate regarding this mode of administration?
Answer: "This helps maintain a steady level of medication in your body, which can help prevent relapse."
Long-acting injectable (LAI) antipsychotics are administered to slowly release medication over a period of weeks or months, ensuring a steady therapeutic level in the body. [13, 27] This consistent medication level is a key factor in preventing symptom relapse. LAIs are typically given every few weeks to every few months, not daily. [13, 24] They are used for maintenance therapy, not just emergencies, and they carry a similar side effect profile to their oral counterparts. [13, 25]
A client is brought to the emergency department with a rapid onset of confusion, agitation, hyperreflexia, muscle clonus, and diaphoresis. Their medication list includes an SSRI and a cough suppressant started yesterday. The nurse suspects Serotonin Syndrome. Which of the following features helps differentiate Serotonin Syndrome from Neuroleptic Malignant Syndrome (NMS)?
Answer: Hyperreflexia and myoclonus
Serotonin Syndrome is characterized by neuromuscular hyperreactivity, including hyperreflexia and myoclonus. [10, 11] In contrast, Neuroleptic Malignant Syndrome (NMS) typically presents with severe, 'lead-pipe' muscle rigidity and bradyreflexia (sluggish reflexes). [10, 11] Additionally, Serotonin Syndrome usually has a rapid onset (within hours), while NMS develops more gradually over days. [7, 10]
A psychiatric nurse is caring for a client prescribed clozapine for treatment-resistant schizophrenia. Which of the following is the most critical nursing intervention related to this medication?
Answer: Strict monitoring of the client's absolute neutrophil count (ANC)
Clozapine carries a significant risk of causing severe neutropenia (agranulocytosis), a potentially fatal drop in white blood cells. [12, 19, 23] Therefore, the most critical nursing intervention is the strict and regular monitoring of the absolute neutrophil count (ANC) as mandated by clozapine protocols. While monitoring for metabolic syndrome is important, and managing other side effects is necessary, the risk of agranulocytosis is the most life-threatening and requires vigilant blood monitoring. [12, 35] A low-tyramine diet is associated with MAOIs, not clozapine.
A client with bipolar disorder who has been stable on lithium for several years presents with coarse hand tremors, confusion, ataxia, and severe diarrhea. The psychiatric nurse recognizes these as symptoms of:
Answer: Lithium toxicity
The presenting symptoms—coarse hand tremors, confusion, ataxia (unsteady walk), and gastrointestinal distress (nausea, vomiting, severe diarrhea)—are classic signs of lithium toxicity. [18, 26, 29] Fine hand tremors can be a normal side effect, but coarse tremors indicate toxicity. These symptoms require immediate medical attention, including checking the serum lithium level. [21, 28]
Which of the following interventions is a priority for a psychiatric nurse managing a client experiencing benzodiazepine withdrawal?
Answer: Implementing seizure precautions and monitoring vital signs
Abrupt withdrawal from benzodiazepines can be life-threatening, with the most severe symptoms including seizures and psychosis. [2, 15] Therefore, the priority nursing intervention is to ensure client safety by implementing seizure precautions and closely monitoring vital signs for autonomic instability. Management often involves a gradual taper, sometimes using a long-acting benzodiazepine. [2, 14]
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- crpnm.mb.ca — Retake policy, time limit · verified Oct 2026
- bccnm.ca — Eligibility, fees, late registration, registration deadline, test delivery, passing score · verified Oct 2026
- crpna.ab.ca — Exam format · verified Oct 2026